Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 95, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 20, 2000, 5:42 PM EDT for Amelia County, Nottoway County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2000, 5:42 PM EDT (21:42 UTC)
- Expired
- May 20, 2000, 6:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Amelia County, VA, Nottoway County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
571 WUUS51 KAKQ 202143 SVRAKQ VAC007-135-202215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 542 PM EDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AMELIA COUNTY IN CENTRAL VIRGINIA NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 615 PM EDT * AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF AMELIA...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR BLACKSTONE AROUND 550 PM EDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ SCHUMANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:02 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 20, 3:02 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 302 PM EDT SAT MAY 20 2000 CURR: FIRST AFTRN SHRAS STARTNG IN WRN CTYS...WITH VIL OF THE DAY SET AT 54 BASED ON 700 MB TEMP OF 7 C...THESE SHRAS ARE SRATING OFF QUITE WEAK. CLD/CLR BNDRY IS FRM FARMVILLE TO S OF RIC TO ORF. SO BEAST CHCS THIS EVENING STILL IN WARMER SECTOR TO S OF BNDRY WHERE AMPLE HEATNG IS OCCURRING. COOLER MARINE AIR IS FILTERING IN FROM NE. THE MORE HUMID AIR REMAINS TO THE S OF THE E-W ORIENTATED FRONT. DISC: ANY STORMS THAT FORM THIS EVENING/TNGHT SHUD GRADUALLY WEAKEN WITH LOSS OF SOLAR INSOLATION. BEST CHCS OF RA WL COME SUN INTO SUN NIGHT AS LOW OVR ARKANSAS COUPLED W/UPR LVL DISTURBANCE MOVS E ALNG COLD FRNT INTO MID ATLC RGN DURING NEXT 24 HRS. POTENTIAL FOR SVR SUN AFTNOON BASED ON ETAS FCST OF 1000-2000 J/KG CAPES...ESP OVR NE NC...SINCE TIMING IS RIPE WITH DIURNAL HEATNG. CONV POT INTO SUN NIGHT AS PLAINS S/W APPROACHES STALLED FRNT NR NC/VA BORDER. KEPT ALL POPS IN CHC CAT SINCE NOT HIGH CONFIDENCE LVL ATTM W/NGM SHOWNG MORE WEAKENING IN THIS SYSTEM THAN AVN. XTND: NEXT COLD FRNT COMES THRU ON THU...BUT MAY COME THROUGH WEAK AND DRY SO NO POPS ATTM. CWF...NE WINDS THRU THE PRD 10-15 KT N...VAR S ALNG NC/VA BORDER AND SW IN NC. SEAS STILL UP AT BOUY 009 TO 5 FT. .AKQ...SCA FENWICK ISLAND TO CAPE CHARLES LIGHT. 22
In the hours before
Special weather statement, May 20, 5:10 PM EDT, 32 minutes before
NCZ012-VAZ060-065>067-079-087-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 510 PM EDT SAT MAY 20 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 319 IN EFFECT FOR PARTS OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL 11 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES AND CITIES IN SOUTHERN VIRGINIA... MECKLENBURG...LUNENBURG...PRINCE EDWARD...NOTTOWAY...GREENSVILLE INCLUDING THE CITY OF EMPORIA IN NORTHEAST NORTH CAROLINA... NORTHAMPTON ISOLATED THUNDERSTORMS ARE FORMING ALONG A STATIONARY FRONT FROM NEAR ELIZABETH CITY TO FRANKLIN...EMPORIA AND FARMVILLE. ADDITIONAL SCATTERED THUNDERSTORMS MAY FORM OVER SOUTHERN VIRGINIA ALONG THIS FRONT AND MOVE EAST AND SOUTHEAST. OTHER THUNDERSTORMS HAVE FORMED IN WESTERN NORTH CAROLINA...AND ARE TRACKING EAST. THESE THUNDERSTORMS WILL REACH THE SOUTH HILL...EMPORIA AND ROANOKE RAPIDS AREAS LATE THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH AREA. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER AND REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:22 AM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 28 min |
| May 20, 6:07 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.